Georgia, 2021

Damaging Winds in Georgia, May 11, 2021

May 11, 2021 · NWS FFC · 2 events in 2 counties and zones

A moist and moderately unstable atmosphere along and ahead of a stationary front across central Georgia resulted in isolated strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A moist and moderately unstable atmosphere along and ahead of a stationary front across central Georgia resulted in isolated strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 11, 2:51 PM EST, 54 minutes earlier.

Area forecast discussion, May 11, 2:51 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
351 PM EDT Tue May 11 2021

.SHORT TERM /Tonight through Wednesday Night/...
Near Zonal upper level flow remains over the area through the
short term. This flow will bring wave after wave eastward out of
the Mid MS river valley into GA through Thu. There is still a
weak cold front laying west to east across central GA and it is
slowly moving southward. With ample moisture in place and temps
in the upper 70s to mid 80s across central portions of the state
showers and isolated thunderstorms are popping up across the area.
These isolated showers will become more wide spread tonight as
the first wave moves in from the west right around 06z Wed. Good
deep layer moisture moves in with this next wave but instabilities
stay fairly weak over night. PWs increase into the 1.2 to 1.6
inch range over night so all in all looking for some isolated
thunderstorms with periods of heavy rain. Areas along and south
of Interstate 20 will see 0.75 to 1.25 inches of rain overnight.
Will see some thunderstorms but not expecting any severe weather.
Will see a bit of a break with the heavy rain Wed afternoon but
another wave moves back in Wed night into Thu morning. QPF values
show a 3 day total of 1 to 2 inches for area south of a Rome to
Gainesville line.

A strong surface high developing over the Midwest is expected to
extend high pressure ridging into northeast Georgia during the
daytime on Wednesday, which will initiate a CAD airmass over north
Georgia and into portions of central Georgia. Unseasonably cool
temperatures are forecast on Wednesday afternoon as a result of
this airmass, with temperatures dropping as low as the mid-50s in
the afternoon hours. Low cloud ceilings and patchy fog are also
possible within this airmass on Wednesday. This CAD wedge is
expected to persist beyond the short term period, as evaporative
cooling from elevated rain falling through it on Wednesday will
keep the airmass in place.

01

.LONG TERM /Thursday through Tuesday/...
If you're a fan of summer, this AFD is not meant for you. We start
the longer term off with well below seasonal temperatures with highs
on Thursday in the mid 60s. These highs range from 15 to 20 degrees
below what we would expect for this time of year. Overnight Thursday
and into Friday, low temps will struggle to reach 50. As we move
toward the weekend, things begin to improve through with daytime
highs climbing back into the mid 70s by Saturday and then back to
the low 80s by the time the weekend comes to a close.

As far as rain goes, a stationary front will linger over the area
keeping in a slight chance of rain for SE Georgia before finally
pushing out by Friday late morning. After that, we're looking at
sunny weekend before a slight chance of rain with a few
thunderstorms possible approaches next Tuesday. Models are currently
at odds with each other for next weeks precip as the GFS has an
upper level low moving through the Great Lakes with a cold front
sweeping through N Georgia Tuesday and into Wednesday. The ECMWF has
a blocking high and surface ridging that keeps SE CONUS dry. Kept
chance PoPs in for the time being.

Vaughn

&&

.AVIATION...
18Z Update...
Isolated showers popping up across the area but the real precip
moves in tonight. Looking for rain to move into the TAF sites
starting right around sunset and will continue off and on through
the rest of the TAF period. Winds are out of the NW and will turn
to the NE around 3z then to the E by 15-17z Wed. Wind speeds will
stay 10kt or less through tonight with speeds increasing to 10kt
with gust to 20kt by 15-17z Wed. VSBYS will mainly stay VFR with
some MVFR VSBYs expected in and around any stronger showers Wed.

//ATL Confidence...18Z Update...
Confidence medium to high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          54  58  47  65 / 100 100  20  30
Atlanta         57  60  49  63 /  90  90  20  30
Blairsville     51  56  45  62 / 100  80  20  20
Cartersville    54  59  48  66 /  90  70  20  20
Columbus        65  70  52  66 /  80  80  30  30
Gainesville     54  57  48  63 /  90  90  20  20
Macon           63  68  50  65 /  70  90  30  40
Rome            54  60  49  69 /  90  60  20  20
Peachtree City  58  62  48  64 /  90  90  20  30
Vidalia         66  73  52  64 /  70  80  40  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....Vaughn
AVIATION...01
Hazardous weather outlook, May 11, 10:52 AM EST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1152 AM EDT Tue May 11 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1152 AM EDT Tue May 11 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated thunderstorms this afternoon will become more widespread
this evening and into the overnight hours. A few of these storms
may become strong to severe with small hail, damaging winds, and
frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated thunderstorms will be possible Wednesday and Thursday
but are not expected to be strong or severe. Otherwise, the
probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 11, 2:16 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
316 PM EDT Tue May 11 2021

GAZ055>058-111945-
Butts GA-Clayton GA-Spalding GA-Henry GA-
316 PM EDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BUTTS...SOUTHERN
CLAYTON...NORTHEASTERN SPALDING AND SOUTHWESTERN HENRY COUNTIES UNTIL
345 PM EDT...

At 315 PM EDT...a strong thunderstorm was over Sunny Side, or near
Griffin...moving east at 30 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
McDonough, Hampton, Locust Grove, Sunny Side, Towalaga, Luella,
Atlanta Motor Speedway, Jw Smith Reservoir, Walker Mill, Birdie,
Blacksville and Experiment.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3332 8439 3334 8439 3334 8438 3336 8439
      3342 8439 3343 8407 3324 8408 3330 8440
TIME...MOT...LOC 1915Z 277DEG 25KT 3333 8432

HAIL...0.25IN
WIND...40MPH
Special weather statement, May 11, 3:31 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
431 PM EDT Tue May 11 2021

GAZ060-061-072-073-112100-
Putnam GA-Baldwin GA-Hancock GA-Jones GA-
431 PM EDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PUTNAM...NORTHERN
BALDWIN...SOUTHWESTERN HANCOCK AND NORTHEASTERN JONES COUNTIES UNTIL
500 PM EDT...

At 430 PM EDT...a strong thunderstorm was over Resseaus Crossroads,
or 10 miles south of Eatonton...moving east at 25 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Milledgeville, Meriwether, Ethridge, Plant Harlee Branch, Underwood,
Resseaus Crossroads and Stanfordville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3316 8351 3329 8350 3328 8308 3305 8309
TIME...MOT...LOC 2030Z 286DEG 20KT 3319 8344

HAIL...0.25IN
WIND...40MPH
Special weather statement, May 11, 3:34 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
434 PM EDT Tue May 11 2021

GAZ058-059-071-072-112100-
Butts GA-Monroe GA-Jones GA-Jasper GA-
434 PM EDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTTS...NORTHEASTERN
MONROE...NORTHWESTERN JONES AND SOUTHERN JASPER COUNTIES UNTIL 500 PM
EDT...

At 434 PM EDT...a strong thunderstorm was over Berner, or 10 miles
northeast of Forsyth...moving east at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
McElheneys Crossroads, Berner, Adgateville and Hillsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3315 8391 3326 8388 3323 8360 3306 8367
TIME...MOT...LOC 2034Z 284DEG 15KT 3316 8384

HAIL...0.25IN
WIND...40MPH

The radar

The Robins AFB radar (KJGX), 70 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
May 11, 3:45 PM EST to 3:55 PM EST
Where
Jasper County, 3.02 mi WNW of Kunsford
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.191, -83.781

The Jasper County 911 center reported a tree blown down across Highway 83.

Thunderstorm Wind, Twiggs

When
May 11, 7:02 PM EST to 7:10 PM EST
Where
Twiggs County, 0.42 mi ESE of Mount Calvary
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.597, -83.474

The Twiggs County 911 center reported a tree blown down around the intersection of Highway 129 and Adams Park Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962685, 962686.